Mathematische Zeitschrift

, Volume 268, Issue 1–2, pp 371–407

A proof of Sudakov theorem with strictly convex norms



The paper establishes a solution to the Monge problem in \({\mathbb {R}^n}\) for a possibly asymmetric norm cost function and absolutely continuous initial measures, under the assumption that the unit ball is strictly convex—but not necessarily differentiable nor uniformly convex. The proof follows the strategy initially proposed by Sudakov in 1976, found to be incomplete in 2000; the missing step is fixed in the above case adapting a disintegration technique introduced for a variational problem. By strict convexity, mass moves along rays, and we also investigate the divergence of the vector field of rays.

List of symbols


The identity function, Id(x) = x

Open image in new windowS

The function vanishing out of S, equal to one on S (where \({S\subset \mathbb {R}^n}\))

⦇ a, b ⦈

The segment in \({\mathbb {R}^n}\) from a to b, without the endpoints

\({[\kern-0.15em[ a, b ]\kern-0.15em]}\)

The segment in \({\mathbb {R}^n}\) from a to b, including the endpoints


The symmetric difference between two sets


{e1, . . . , en} fixed orthonormal basis of \({\mathbb {R}^n}\)

| · |

The Euclidean norm of a vector

| · |

The maximum of the component of a vector

\({\mathcal {B}(X)}\)

The Borel subsets of \({X\subset\mathbb {R}^n}\)

\({\mathcal {H}^{\alpha}}\)

The α-dimensional Hausdorff measure in \({\mathbb {R}^n}\)

\({\fancyscript {L}^n}\)

The Lebesgue measure on \({\mathbb {R}^n}\)


Denotes that a measure is absolutely continuous w.r.t. another one


Denotes the linear span


\({\langle\theta,\varphi\rangle=\int \varphi d\theta}\), where θ is a measure and \({\varphi}\) is θ-integrable


The push forward with a measurable map τ, see Appendix A

Π(μ, ν)

The set of transport plans between two probability measures μ and ν

\({f \upharpoonright {S}}\)

The restriction of the function f to a set S

\({\theta \llcorner {S}}\)

For Aθ-measurable, \({\theta \llcorner {S}(A)=\theta(A \cap S)}\),where S is θ-measurable

\({\int\theta_{s}\, m}\)

\({\theta=\int\theta_{s}\, dm(s)}\) denotes the disintegration of a measure θ, see Appendix A


Probability measures on \({\mathbb {R}^n, \mu\ll\fancyscript {L}^n}\)


A possibly asymmetric norm on \({\mathbb {R}^n}\) whose unit ball is strictly convex


The cost function \({c(x,y)=\|y-x\|}\)


The unit ball \({\{x\in\mathbb {R}^n:\|x\|\leq 1\}}\)


The dual convex set of \({D^{*}\,:\,D=\{\ell\,:\,\ell\cdot v\le 1\quad \forall v {\in} ^{*}\}}\)


The boundary of D


\({\delta D^*(\ell)=\{v: (\|\ell\|v)\in\partial D}\) and v· ℓ = 1}


See Definition 2.1 and (3.1)

\({\mathcal{T}, \mathcal{T}_{\rule[.2pt]{.2pt}{3pt}\!\rm e}}\)

See Definition 2.2


The \({c}\)-subdifferential of \({\phi\,:\, \partial_{c}\phi =\Big\{(x,y):\phi x)-\phi(y)= c(x,y)\Big\}}\)


The sub-differential of a function \({\phi:\mathbb {R}^n\mapsto\mathbb {R}: \quad \partial^{-}\phi(x)=\Big\{ v^{*}:\phi(y)\geq \phi(x) +v^{*}\cdot(y-x) \forall y \Big\} }\)


See Definition 2.11, and also P. 15 for \({\sigma^{\cdot}_{d_{I}}(\cdot)}\)

\({\mathcal {Z}, Z}\)

Sheaf set and its basis, see Definition 2.9

\({\mathcal {K}}\)

d-cylinder, see Definition 2.11

\({\mathcal {P}, \mathcal {R}}\)

See Definition 2.3

\({\mathcal{D}, d}\)

Directions of the rays, see (2.4) and (2.7)

\({\mathcal {S}}\)

See Theorems 2.25, 3.2


See Lemma 2.21


See Corollary 2.23, Lemmata 2.21, 2.24

c(t, z)

See Theorem 2.25, Lemma 2.30, (2.23)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (2000)Google Scholar
  2. 2.
    Ambrosio L., Kirchheim B., Pratelli A.: Existence of optimal transport maps for crystalline norms. Duke Math. J. 125(2), 207–241 (2004)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Ambrosio, L., Pratelli, A.: Existence and stability results in the L1 theory of optimal transportation. In: Optimal Transportation and Applications (Martina Franca, 2001). Lecture Notes in Math., vol. 1813, pp. 123–160. Springer, Berlin (2003)Google Scholar
  4. 4.
    Bianchini S.: On the Euler–Lagrange equation for a variational problem. Discrete Contin. Dyn. Syst. 17(3), 449–480 (2007)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bianchini S., Caravenna L.: On the extremality, uniqueness and optimality of transference plans. Bull. Inst. Math. Acad. Sin. (N.S.) 4(4), 353–454 (2009)MathSciNetMATHGoogle Scholar
  6. 6.
    Bianchini, S., Cavalletti, F.: Monge Problem in Metric Spaces. PreprintGoogle Scholar
  7. 7.
    Bianchini, S., Gloyer, M.: On the Euler Lagrange equation for a variational problem: the general case II. Math. Z. (to appear)Google Scholar
  8. 8.
    Caffarelli, L., Feldman, M., McCann, R.: Constructing optimal mass for Monge’s transport problem as a limit of strictly convex costs. J. Am. Math. Soc (15), 1–26 (2002)Google Scholar
  9. 9.
    Champion, T., De Pascale, L.: The Monge problem for strictly convex norms in \({\mathbb {R}^d}\). J. Eur. Math. Soc. (to appear)Google Scholar
  10. 10.
    Champion, T., De Pascale, L.: The Monge problem in \({\mathbb {R}^d}\). Preprint (2009)Google Scholar
  11. 11.
    Evans, L.C., Gangbo, W.: Differential equations methods for the Monge–Kantorovich mass transfer problem. Curr. Dev. Math. 65–126 (1997)Google Scholar
  12. 12.
    Kantorovich L.V.: On the transfer of masses. Docl. Akad. Nauk. SSSR 37, 227–229 (1942)Google Scholar
  13. 13.
    Kantorovich L.V.: On a problem of Monge. Uskpekhi Mat. Nauk. 3, 225–226 (1948)Google Scholar
  14. 14.
    Larman D.G.: A compact set of disjoint line segments in \({\mathbb {R}^{3}}\) whose end set has positive measure. Mathematika 18, 112–125 (1971)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Monge, G.: Mémoire sur la Theorie des Déblais et des Remblais. Histoire de l’Acad. de Sciences de Paris, pp. 666–704 (1781)Google Scholar
  16. 16.
    Sudakov, V.N.: Geometric problems in the theory of infinite-dimensional probability distributions. In: Proceedings of Steklov Inst. Math., 2, 1–178, 1979. Number in Russian series statements: t. 141 (1976)Google Scholar
  17. 17.
    Trudinger, N.S., Wang, X.J.: On the Monge mass transfer problem. Calc. Var. PDE (13), 19–31 (2001)Google Scholar
  18. 18.
    Villani, C.: Optimal Transport: Old and New, Grundlehren der mathematischen Wissenschaften, vol. 338. Springer, Heidelberg (2009)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.SISSATriesteItaly

Personalised recommendations